Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS St. Louis, MO

March 25, 2003Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 25, 2003, 11:05 AM CST for Madison County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 11:05 AM CST (17:05 UTC)
Expired
Mar 25, 2003, 11:45 AM CST
In force
40 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-639 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KLSX 251705
SVRLSX
MOC123-251745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 AM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1145 AM CST

* AT 1103 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF FREDERICKTOWN...MOVING
  NORTHEAST AT 30 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING HAIL.

* LOCATIONS IN THE PATH...
  FREDERICKTOWN
  MARQUAND 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3754 9038 3735 9036 3734 9015 3742 9015
          3757 9015 3764 9019 3765 9028 3763 9038

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:35 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Mar 25, 2:35 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CST TUE MAR 25 2003

00Z MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE VIRTUALLY
IDENTICAL OUT TO ABOUT 60 HOURS.  06Z SURFACE CHART SHOWS COLD FRONT
ALONG A LINE FROM JUST NORTH OF KJLN TO KCOU TO KSPI AND MOVING
STEADILY--IF SLOWLY--SOUTHEASTWARD.  THE FRONT MAY HAVE PICKED UP A
TINY BIT OF SPEED IN THE PAST FEW HOURS.  THINK ITS PROBABLY BEING
HELPED ALONG BY THE COLD POOL FROM THE WEAK CONVECTION ALONG IT.
THAT SAID...BOTH THE GFS AND ETA ARE DOING WELL WITH THE POSITION OF
THE FRONT AT 06Z THOUGH THE ETA IS SOMEWHAT LACKING IN MOISTURE AT
THE SURFACE WITH DEWPOINTS JUST A BIT TOO LOW AHEAD OF THE FRONT.

BOTH OF THE MODELS SLOW THE FRONT UP AFTER 12Z THIS MORNING...AND
THIS SEEMS REASONABLE SINCE CURRENT CONVECTION IS DYING OUT ACROSS
THE AREA.  WEAKENING COLD POOL SHOULD HELP THE FRONT ALONG TO A
POSITION JUST SOUTH OF THE STL METRO AREA GENERALLY FROM KUNO TO
JUST NORTH OF KFAM TO JUST NORTH OF KSAR TO JUST NORTH OF KSLO BY
12Z.  WE DONT EXACTLY HAVE A HUGE ARCTIC HIGH PUSHING THIS FRONT
SOUTHEASTWARD HERE...WINDS--WHEN NOT CONVECTIVELY INDUCED--ARE NOT
VERY STRONG BEHIND THE FRONT...RUNNING ONLY BETWEEN 10 TO 15 KTS.
10 TO 20 KT SOUTH TO SOUTHWESTERLY WINDS IN THE WARM SECTOR SHOULD
JUST ABOUT COUNTER THE COLD ADVECTION.  THEREFORE WOULD THINK THAT
THE COLD FRONT SHOULD BECOME NEARLY STATIONARY AFTER 12Z THIS
MORNING.  THIS WILL MAKE TEMPERATURE FORECASTS FAIRLY CHALLENGING
TODAY.  AMOUNT OF CLOUD COVER WILL ALSO ADD TO THE CHALLENGE TODAY.
MAV TEMPS LOOK TOO COOL ALONG THE EFFECTIVE FRONT AND IN THE WARM
SECTOR.  WILL LEAN MORE HEAVILY ON MET AND FWC NUMBERS HERE.  BEHIND
THE FRONT IN THE COOL AIR...MET LOOKS WAY TO WARM...SO SOMEWHERE
BETWEEN THE FWC AND MAV LIES THE TRUTH.  BOTH MODELS REFIRE
CONVECTION ALONG THE FRONT BY 18Z AND SLAM THE COOL AIR THROUGH THE
REMAINDER OF OUR CWFA BY 00Z.  GFS HAS A BIG CONVECTIVELY INDUCED
QPF BULLSEYE CENTERED JUST SOUTH OF KSTL  BETWEEN 18Z AND 00Z THIS
EVENING.  THERE SEEMS TO BE LESS GRID-SCALE FEEDBACK ON THE
ETA...AND IT THEREFORE LOOKS MORE BELIEVABLE.  OUR GOING POPS LOOK
PRETTY GOOD...WILL LIKELY DO JUST A LITTLE TWEAKING HERE AND THERE.

REMAINDER OF THE SHORT TERM LOOKS RATHER LESS COMPLICATED (NOTE:
FAMOUS LAST WORDS).  AFTER THE FRONT FINALLY PUSHES SOUTH AND EAST
OF OUR AREA WE SHOULD CLEAR OUT AND COOL OFF PRETTY GOOD.  ALL MOS
NUMBERS VERY CLOSE...SO WILL FOLLOW CLOSELY.  WILL ALSO LEAVE CHANCE
PRECIP IN SOUTHERN AND EASTERN ZONES FOR THIS EVENING AS THERE COULD
BE SOME POST FRONTAL PRECIP AS EVIDENCED BY SHOWERS BREAKING OUT
OVER WESTERN MISSOURI AT THIS TIME.  MET GUIDANCE FOR WEDNESDAYS
TEMPS LOOKS WAY TOO WARM...THINK MORE CONSERVATIVE FWC/MAV NUMBERS
ARE MORE IN LINE.  VARIOUS MOS TEMPS ON WEDNESDAY NIGHT ARE AGAIN
VERY CLOSE...SO WILL CONTINUE TO FOLLOW CLOSELY.

NEXT LOW FORMS SOMEWHERE IN WESTERN NEBRASKA ACCORDING TO THE MODELS
ON WEDNESDAY NIGHT/THURSDAY MORNING.  ETA TAKES A SOUTHERLY COURSE
INTO OKLAHOMA WITH THIS NEXT SYSTEM WHILE GFS TAKES THE MAIN SURFACE
WAVE NORTH INTO IOWA BY 00Z FRIDAY.  BY 84 HRS--12Z FRIDAY--THE
MODELS ARE LOOKING A LITTLE MORE SIMILAR. WITH THE ETA RAPIDLY
MOVING THE SURFACE LOW NORTHEASTWARD INTO WEST CENTRAL ILLINOIS.
GFS IS STILL FURTHER NORTH WITH THE WAVE IN WESTERN WISCONSIN.  IF
THIS WERE TWO MONTHS AGO IN THE DEAD OF JANUARY...I WOULD HAVE
LEANED TOWARD THE GFS SINCE IT PERFORMED BETTER OVERALL THIS
WINTER.  HOWEVER...SINCE WE SEEM TO HAVE TRANSITIONED RAPIDLY INTO A
SPRINGTIME PATTERN IN THE PAST COUPLE OF WEEKS I AM LESS THAN
CONFIDENT IN EITHER SOLUTION.  THE DIFFERENCE IN HIGH TEMPERATURES
ON THURSDAY COULD BE SIGNIFICANT DEPENDING ON WHICH SOLUTION WORKS
OUT.  THE ETA BUILDS A STRONG THERMAL RIDGE INTO SOUTHWESTERN AND
CENTRAL MISSOURI BY 18Z THURSDAY WITH 850MB TEMPS REACHING +12C
BETWEEN COLUMBIA AND KIRKSVILLE.  BY 00Z THE +12 ISOTHERM MOVES ALL
THE WAY INTO CENTRAL ILLINOIS.  THIS SEEMS A BIT TOO WARM TO ME.
LAST SUMMERS ETA FORECASTS COME TO MIND WHERE 60+ HOUR FORECASTS
WERE TOO WARM AT 850MB.  WILL GO NEAR MAV GUIDANCE AT THIS
TIME...AND MENTION MY CONCERNS TO THE DAY SHIFT SO THEY CAN WATCH
THE MODEL TRENDS...KEEPING IN MIND THAT THURSDAY COULD BE
SIGNIFICANTLY WARMER THAN CURRENT MAV FORECASTS.

.STL...NONE

CARNEY
Hazardous weather outlook, Mar 25, 10:55 AM CST, 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261300-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.  THE SLIGHT
RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM THE TOWN OF
BUNKER IN REYNOLDS COUNTY MISSOURI TO BONNE TERRE IN ST FRANCOIS
COUNTY TO VANDALIA IN FAYETTE COUNTY ILLINOIS. THIS REGION DOES NOT
INCLUDE THE ST LOUIS METRO AREA. STEEP MID LEVEL LAPSE RATES WILL
PRODUCE AN UNSTABLE AIR MASS NORTH OF THE COLD FRONT ACROSS
SOUTHEAST MISSOURI. STRONG THUNDERSTORMS WILL DEVELOP IN THIS ZONE
AND SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY SEVERE
WEATHER THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG EARLY SPRING STORM WILL DEVELOP IN THE CENTRAL PLAINS
THURSDAY WITH SHOWERS AND THUNDERSTORMS LIKELY BY FRIDAY...AND
CONTINUING INTO EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.  STORM SPOTTERS ARE URGED TO
CALL IN ANY REPORTS OF SEVERE WEATHER THAT MAY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BECHTOLD

In the hours before

Local storm report, Mar 25, 9:11 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 AM    MAPLEWOOD                 MO   1.00 INCH HAIL
03/25/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Mar 25, 9:11 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 AM    MAPLEWOOD                 MO   1.00 INCH HAIL
03/25/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:30 AM CSTSevere Thunderstorm WarningLSXFranklin, Saint Louis45 min
Mar 25, 7:17 AM CSTSevere Thunderstorm WarningLSXCity of Saint Louis28 min
Mar 25, 10:21 AM CSTSevere Thunderstorm WarningLSXIron, Reynolds39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.